For years, research has suggested a potential link between taking menopausal hormone therapy, commonly referred to as MHT, and an increased risk of breast cancer. Now, an analysis of dozens of studies has found that women taking the therapy remain at a higher risk for more than a decade after stopping use. The study has been published in the medical journal Lancet.
The level of hormones produced by the ovaries dramatically drops during menopause. Women have long been prescribed synthetic versions of either estrogen or a combination of estrogen and progesterone to help alleviate the symptoms of menopause, including hot flashes and osteoporosis. The medications are typically delivered in a pill, but are sometimes taken as a patch, gel, or injection.
The sweeping new analysis included long-term data from dozens of studies, published and unpublished, on more than 100,000 women who developed breast cancer after menopause. The mean age of women starting menopause was 50, which was also the mean age at which women started using MHT. Roughly half of the women had used MHT.
The researchers found 6.3 percent of women who never used MHT developed breast cancer, compared to 8.3 percent of women who used the combination drug continually for five years. The level of risk was dependent on how long a woman took MHT. Women who were no longer using MHT had a lower relative risk than women who were currently using it and women who took the combination drug were more likely to develop cancer than women who took the estrogen-only drug. Women who used MHT remained at an elevated risk for more than a decade after they stopped taking the drug.
Researchers suspect the association has to do with the hormonal changes of menopause. The findings could shape how women and their health care providers decide how to manage symptoms of menopause. Patients and providers should carefully consider when the potential benefit of using MHT outweighs the risks. If the therapy is not effectively managing the patient’s symptoms, their doctors may want to consider taking them off the drugs.